Many women in the UK rely on contraception, as it means they can lead a healthy sex life without worrying about getting pregnant when it’s not the right time for them. But as with any medication, there can be side effects, and one that women can sometimes worry about when it comes to the pill is weight gain. But where does this worry come from and is it a true side effect?
Does the contraceptive pill cause weight gain?
There have been numerous studies completed on this topic, and yet many have recorded inconclusive results that either of the main types of contraceptive pills (the combined pill and the progestogen-only pill, or POP) caused weight gain.
In the study ‘Progestogen-only contraceptives: Effects on weight’, 22 studies of over 11,000 women were reviewed and analysed. In 15 of these studies (68%), there was no significant weight change or change in other body measures. Five studies of the 22 (almost 23%) had moderate to low quality results. The remaining studies looked at both users of the pill and those who took other forms of contraception, such as the IUD, the injection and no hormonal methods, and revealed there was little evidence of weight gain when using the POP.
In fact, the study found that where there was weight gain, it was as little as 4.4lb over six to 12 months.
Another survey looked at combination contraceptives that contain oestrogen. Of 49 trials, there was insufficient evidence to say that the pill causes weight gain, and in most of the results, there was no difference in weight. This was the case for women on either oral contraceptives, a combination skin patch or no hormones at all.
Does Desogestrel cause weight gain?
Desogestrel is the hormone commonly used in the POP, but these pills can contain levonorgestrel or norethisterone instead. It is reported that less than one in 10 women could experience weight gain with a POP that contains desogestrel, such as Lovima.
Why do women think that pill cause weight gain?
With reported side effects stating that there is a 1-10% chance of weight gain with the POP, why do so many women think that they will gain lots of weight when they go on the pill?
This myth could hark back to the 60s, when the first contraceptive pill for women was introduced. During this time, the pills contained a higher amount of oestrogen and progesterone than they do now. A high amount of progesterone can cause increased hunger, and so women taking this pill every day might have eaten more than usual, which would have been the cause of their weight gain. Similarly, a high dose of oestrogen can cause water retention. While not exactly a form of weight gain, the increased water could have made the scales read higher than they would normally.
Today’s pills, however, have much lower doses of the hormones oestrogen and progesterone, reducing side effects like water retention and increased hunger. One study showed that increased fluid retention was present when women were given progesterone, but that the increase was minimal and likely wouldn’t be noticed by the women.
Potential causes of weight gain on the pill
While weight gain might not be down to the pill, there are certainly other causes and changes to your lifestyle that could help to explain it.
When you step on the scale and see your weight has gone up, any one of the following could have changed:
- The amount of fluid in your body (water retention)
- The amount of muscle mass you have
- The amount of body fat you have
When one of these things goes up, so can the scale numbers. Therefore, weight gain can be caused by all sorts of things, such as increased salt in your diet, extra training and toning at the gym, a change in your diet, small lifestyle changes (for example, you used to walk to work but recently you’ve been driving) and pregnancy. As the studies show, it’s unlikely to be down to the pill and the hormones it’s providing.
Before asking a pharmacist for advice or switching contraception, have a think about any recent changes and whether they could be the cause of your weight gain instead.
What to do if you've noticed weight gain
If you’ve noticed that you’ve gained weight and it’s bothering you, there are some things you can do to help.
First, it’s recommended that you stick to a healthy, balanced diet, avoiding overly processed and high-sugar foods and instead eating plenty of fruits and vegetables. In making healthy lifestyle choices, you may notice that the weight comes away slowly.
Second, you should consider increasing the amount of exercise you do. The NHS recommends that adults (or those aged between 19 to 64) should do just over 20 minutes a day of moderately intense exercise, or around 150 minutes a week. Alternatively, they recommend that you do 75 minutes of vigorous, intense physical activity a week, or just over 10 minutes a day.
Not only can this help to keep excess weight off and reduce the risk of heart disease, but it’s great for your mental health, too.
Finally, if you believe your weight gain is due to the pill, and you haven’t noted any other causes, you can speak to a pharmacist about switching the type of pill you are on. They may recommend that you take a pregnancy test to ensure this isn’t the reason for weight gain, and will suggest other contraceptives you can take.